Kansas, 2004Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004
August 23 to 24, 2004 · NWS EAX · 7 events in 3 counties and zones
5 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 23, 2:00 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 23, 2:00 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT MON AUG 23 2004
VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT
IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH
ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE
BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY
FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH
40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS
VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS
PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24
TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND
PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER
UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL
HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY
INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY
ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER
WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY
VORT MAX.
HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS
PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS
SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY
CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS
OVERAMPLIFYING FEATURES ACROSS THE REGION.
VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT
NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA
SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION.
AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS
LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD
PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH
HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH
A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW
MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF
PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO
EASTERN ZONES BY MID TO LATE AFTERNOON.
MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE
LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E
ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD
CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS
PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF
STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED
PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF
CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED
CONCERNS.
ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE
AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN
SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN
PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS
AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY
INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE
OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE
MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR
TUESDAY.
IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO
ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET
GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE
CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S.
SEAMAN
&&
.PREV DISCUSSION...
200 PM CDT SUN...
WEAK ZONAL FLOW TO CONTINUE THE NEXT COUPLE OF DAYS WITH WEAK
SHORTWAVES AND ASSOCIATED PRECIPITATION THREATS THE MAIN TOPIC FOR
DISCUSSION. AS PER MOISTURE IMAGERY...A WEAK SHORTWAVE (POSSIBLE
MCV) WAS LOCATED IN THE ERN OK PANHANDLE AND WAS MOVING SLOWLY EAST.
MODELS PICK UP ON THIS FEATURE...ALTHOUGH MESOETA/GFS SUFFERING FROM
SOME CONVECTIVE FEEDBACK...ESPECIALLY THE GFS LATE TONIGHT AND
MONDAY. CONVECTIVE PARAMETERS RATHER WEAK ACROSS EXTREME ERN KANSAS
AND WRN MO LATE TONIGHT AND EARLY MONDAY...THEREFORE HAVING A
DIFFICULT TIME ACCEPTING SUCH A STRONG SOLUTION. REGARDLESS...WEAK
FORCING IN AN UNCAPPED ENVIRONMENT WILL PROVIDE A GOOD THREAT OF
SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE SRN ONE HALF OF THE
CWA. THE THREAT MAY LINGER ACROSS THE ERN ZONES DURING THE EVENING
HOURS.
HAVING TROUBLE WITH THE MESOETA SOLUTION AND TO SOME DEGREE THE GFS
FOR MONDAY NIGHT AND EARLY TUESDAY. THE MESOETA SUGGESTS THAT
MODERATE ISENTROPIC LIFT WILL PRESENT ON THE 305-310K THETA SURFACES
JUST BEHIND THE SHORTWAVE. HAVE DOUBTS THAT SUCH ISENTROPIC FORCING
WOULD FOLLOW SO CLOSELY BEHIND THE SHORTWAVE. PREFER A WEAK
ISENTROPIC LIFT PATTERN AND ALSO PREFER A FURTHER WEST POSITION OF
THE FORCING. PLAN TO REDUCE MODEL PRECIPITATION CHANCES TO ONLY A
SMALL CHANCE. THE WEAK COLD FRONT MOVING SOUTH FROM THE NORTHERN
PLAINS MAY ALSO SHIFT INTO THE NORTHEAST CORNER OF THE CWA BEFORE
LIFTING BACK NORTH. THE BOUNDARY MAY TRIGGER A FEW SHOWERS AND
THUNDERSTORMS MAINLY MONDAY AFTERNOON AND EVENING.
CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES IN
CHECK...MAINLY IN THE SRN ZONES ON MONDAY. CLOUD COVER WILL STILL BE
RATHER EXTENSIVE FOR THE ERN ZONES ON TUESDAY...SO WILL GO WITH
COOLEST TEMPERATURES IN THAT REGION. PREFER BLEND OF GUIDANCE
ESPECIALLY DURING THE DAY ON MONDAY AND TUESDAY. MET GUIDANCE LOOKS
A LITTLE COOL FOR THE SOUTHERN AND ERN ZONES AND WILL ADJUST UP A
CATEGORY.
DB
THE WEATHER FOR THE SECOND HALF OF THE WEEK WILL BE INFLUENCED BY
THE PRESENCE OF OF A BROAD TROUGH PROGRESSING ACROSS THE WESTERN
HALF OF THE NATION. THE GFS AND UKMET MODELS ARE IN GOOD AGREEMENT
WITH THE PLACEMENT AND MOVEMENT OF THIS TROUGH, AND THE ECMWF IS
SLIGHTLY FASTER WITH THIS FEATURE BUT IN THE BALL PARK. MID LEVEL
SOUTHWEST FLOW OFF THE HIGH TERRAIN OF THE DESERT SOUTHWEST SHOULD
PRODUCE A CAP OVER MISSOURI AND EASTERN KANSAS UNTIL THE PASSAGE OF
THE UPPER TROUGH LATE FRIDAY INTO SATURDAY. THERMAL PROFILES FROM
THE GFS LOOK TOO COOL FOR THIS TYPE OF SOUTHWEST FLOW PATTERN, SO I
USED THE 850 TEMPERATURES FROM ECMWF AND DGEX (ETA EXTENSION) FOR
HIGH TEMPERATURES. THIS METHOD PRODUCES AFTERNOON HIGHS SEVERAL
DEGREES WARMER THAN GFS GUIDANCE.
KOCH
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Aug 23, 4:49 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CDT MON AUG 23 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. LIMITED INSTABILITY AND WIND SHEAR ARE EXPECTED TO KEEP
THESE STORMS BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE AREA DURING THE DAY
TUESDAY. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH A THREAT
OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NEBRASKA TUESDAY AFTERNOON...THEN AFFECT
PORTIONS OF NORTHERN MISSOURI TUESDAY NIGHT. DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL.
THIS ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS FRIDAY. SEVERE WEATHER WILL BE POSSIBLE WITH THESE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY...AND AGAIN ON FRIDAY.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
SEAMAN
In the hours before
Local storm report, Aug 23, 6:35 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 4 SSW GREENWOOD 38.80N 94.36W
08/23/2004 0.75 INCH CASS MO TRAINED SPOTTER
&&
SCHMITThunderstorm Wind, Wyandotte
- When
- August 23, 7:25 AM CST
- Where
- Wyandotte County, Kansas City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.117, -94.667
40 foot construction trailer destroyed at 118th and Parallel. Trees also downed.
Thunderstorm Wind, Miami
- When
- August 23, 9:30 PM CST
- Where
- Miami County, 1 mi N of Hillsdale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.683, -94.850
10 foot trees uprooted around 223rd and Cedar Niles Road.
Thunderstorm Wind, Miami
- When
- August 23, 9:30 PM CST
- Where
- Miami County, 4 mi NE of Hillsdale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -94.800
Thunderstorm Wind, Johnson
- When
- August 23, 9:50 PM CST
- Where
- Johnson County, Spring Hill
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $45,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.750, -94.817
Fire truck blown off road. Three semi trailers overturned. One of which crushed an automobile. Radio tower snapped and power lines were down.
Flash Flood, Johnson
- When
- August 23, 9:50 PM CST to August 24, 3:50 AM CST
- Where
- Johnson County, 2 mi E of Stanley
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Water over road at Kenneth and 151st from heavy rains.
Thunderstorm Wind, Miami
- When
- August 23, 9:50 PM CST
- Where
- Miami County, 4 mi NNE of Hillsdale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -94.817
Flash Flood, Miami
- When
- August 23, 10:15 PM CST to August 24, 4:15 AM CST
- Where
- Miami County, 1 mi W of Bucyrus
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Heavy rains caused flooding at 223rd and US Highway 69.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, August 23 to 24, 2004$29,000 · F0 · 15 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in Mississippi, August 23, 2004$25,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Damaging Wind in Michigan, August 23, 2004$15,000 · 53 kt wind · 1 event
- Tornado and Hail in Kansas, August 23, 2004$3,000 · F0 · 9 events
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Kansas, August 23, 2004$5,000 · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420296, 5420292, 5420293, 5420290, 5420291, 5420294, 5420295.